Living the Scientific Life (Scientist, Interrupted)

Big Business Is At It Again

If you haven’t read the front page (above the fold) of today’s NY Times, well, take a peek: it’s a rather long story about Eli Lilly’s antipsychotic “wonder drug”, Zyprexa (one of the drugs I am supposed to take but often don’t because of its excruciating expense). Apparently, it causes nearly 1/3 of its users to gain at least 22 pounds — with some people gaining over 100 pounds — after one year of use. Not only that, but it also causes diabetes.

According to the story, doctors have been talking about these side effects since 1999 — where the hell were my doctors when prescribing this drug to me?? I absolutely cannot believe this was a secret until now — seven years later!

The documents, given to The Times by a lawyer representing mentally ill patients, show that Lilly executives kept important information from doctors about Zyprexa’s links to obesity and its tendency to raise blood sugar — both known risk factors for diabetes.

Lilly’s own published data, which it told its sales representatives to play down in conversations with doctors, has shown that 30 percent of patients taking Zyprexa gain 22 pounds or more after a year on the drug, and some patients have reported gaining 100 pounds or more. But Lilly was concerned that Zyprexa’s sales would be hurt if the company was more forthright about the fact that the drug might cause unmanageable weight gain or diabetes, according to the documents, which cover the period 1995 to 2004.

This story is not exactly confidence-inspiring when one thinks about the nature of big business, pharma, psychiatry or about the ethics of the salespeople employed by the pharmaceutical industry.

Cited story.

.

Comments

  1. #1 phillipa
    December 17, 2006

    Excellent that you had decided to wean yourself. Hope the effects of withdrawal have lessened.

  2. #2 Roadtripper
    December 18, 2006

    Ugh! I had a similar problem w/elavil a few years ago. I couldn’t figure out why I was gaining so much weight, then I found out it was a side-effect of my medication, which my doctors hadn’t bothered to tell me about. Fortunately, I found a new doctor who prescribed something else, and I’ve lost about 30 lbs since then. The new stuff works better, too.

    This Zyprexa stuff looks like it’s actually much, much worse, however. Thank you for posting this. I hope you’ll eventually find a treatment that works for you.

  3. #3 JPS
    December 18, 2006

    The NY Times continues with this story today. The drug company also pushed zyprexa for use in older patients with dementia, but it was never approved for this use and could have serious side effects.

    I took zyprexa, but it made me become ravenously hungry. I ate more and gained alot of weight. My doctor took me off it when I told him about the weight gain.

  4. #4 Daniel Haszard
    December 18, 2006

    Eli Lilly ZYPREXA LIES!

    Zyprexa off label promotion scandal is all over the news now.
    Lilly drug reps are alleged to have called their marketing ploy,”Viva zyprexa”.

    Eli Lilly zyprexa cost me over $250.00 a month supply out of my own pocket X 4 years and has up to ten times the risk (over non users) of causing diabetes and severe weight gain.

    Zyprexa which is only FDA approved for schizophrenia (.5-1% of pop) and some bipolar (2% pop) and then an even smaller percentage of theses two groups.
    So how does Zyprexa get to be the 7th largest drug sale in the world?
    Eli Lilly is in deep trouble for using their drug reps to ‘encourage’ doctors to write zyprexa for non-FDA approved ‘off label’ uses.

    The drug causes increased diabetes risk,and medicare picks up all the expensive fallout.There are now 7 states (and counting) going after Lilly for fraud and restitution.
    I was ordered to take it beginning in 1996 for my PTSD for 4 years more,it was useless for my symptoms.Lesson learned…you shouldn’t give a major tranquilizer like zyprexa which makes you ‘sleepy’ to a hyper-vigilant patient.

    There is a clinical difference between hyper-vigilant and harmful aggression.
    Only 9 percent of adult Americans think the pharmaceutical industry can be trusted right around the same rating as big tobacco.


    Daniel Haszard zyprexa-victims.com

  5. #5 drcharles
    December 18, 2006

    i’ll try to read the article when i get a chance, but here at work at the end of the day i just glanced at the pdr (physicians’ desk reference) for 2007. most of the studies done were only 6 weeks in duration, but for this time period:

    schizophrenia: 6% of patients reported wt gain vs 1% placebo

    bipolar mania: 26% (zyprexa plus lithium or valproate), 7% (placebo plus lithium or valproate).

    The onset of diabetes was seen in between 1/100 to 1/1000 patients (thats how they reported this)

    there’s one tiny little line at the end that then says, “during long term continuation of therapy with olanzapine (238 median days of exposure), 56% of olanzapine patients met the criterion for having gained greater than 7% of their baseline weight. Average weight gain during long term therapy was 5.4%”

    I think this needs to be balanced with the low level of extrapyramidal side effects and much better tolerability compared with older antipsychotics, but i’m sure it’s been overprescribed without proper counseling to many people from what you’re saying.

  6. #6 dr. charles
    December 18, 2006

    oops, that’s 5.4 kg not %

  7. #7 Tinni
    December 18, 2006

    Wow, they prescribed me that drug some years ago and it was horrible. I tried it once and couldn’t wake up for the whole day :(

  8. #8 C. Corax
    December 19, 2006

    A dear friend was on this stuff for too long: He doubled in weight; it resulted in Type II diabetes; and it interacted with his methadone so he had horrible withdrawal symptoms when he tapered off it. The execs of Eli Lilly should have to forfeit everything they bought with their earnings from this company, just like any other drug pusher would.

The site is currently under maintenance and will be back shortly. New comments have been disabled during this time, please check back soon.